Jump to content



Photo

Help - 2 Months Off, Was Taken Off Quickly And Am Struggling


  • Please log in to reply
5 replies to this topic

#1 JJM

JJM

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 26 March 2021 - 03:59 PM

I was put on Cymbalta back in the start of September 2020, starting at 30mg,then up to 60 a week later. It was given to me because I suffer from anxiety associated with PTSD, I have chronic nerve pain and I had lost my job to a restructure just before covid hit. I was working things out and wasn't that upset about the job loss, but I had to agree to it (explained near end). I am extremely sensitive to any medication and always exhibit a good chunk of the possible side effects. Lyrica made me vomit unpredictability for a week, with 3 days being after stopping at 4 days of taking it. Some have been worse. I am now not sure why my psychiatrist ever thought Cymbalta would be good for me.

In late October I reported back to my psychiatrist that it didn't seem to be working as I was feeling a lot of anxiety. He upped me to 90mg. I started a new job in late October and the first two months were hell with anxiety and it was coming out heavy at work. I finally figured out with some help that it was having a paradoxal effect. Anxiety and depression were off the charts and my pain was almost unbearable. I had to speak with friends and my wife because I was feeling I wanted to end it all.

I called my psychiatrist who first gave me hell for taking 90mg and he asked why I was doing that, I told him to check his notes because that is what he prescribed. By this point it was just after Xmas and my job was on the line due to my anxiety driven behaviours. We started with a two week reduction to 60mg. By the middle of the two weeks I had to ask for a leave of absence to finish the withdrawal. The psychiatrist and I agreed to 2 weeks between each 30mg reduction and he assured me there was no issue with that. I had no pay, no sick or disability benefits, and no vacation time so it seemed like a plan (I knew nothing about the withdrawal process and he didn't say anything). So my reduction from 90mg to none happened over 6 weeks.

The reductions were hell, I was going 2-3 days without sleep at a time, then falling over from exhaustion to get 3-4 hours of sleep, then repeat. I saw my GP who was empathetic, but had nothing to offer. Nothing helped. I have weeks that are lost to me as I don't remember them.

During the withdrawal process I had extremely bad brain zaps, after some research I found kava kava helped me with that. I am taking vitamins, am watching what I eat and trying to make sure I get enough sleep. I have a cannabis prescription for my pain and use 5-7mg 1:1 a couple hours before bedtime to help me sleep and can take up to 20mg a couple times during the day to help with anxiety (not a pot head, this is new to me at 48). Right before I go to bed I take 3mg of melatonin. Sleep was good at 8 hours, but this week I'm having troubles falling asleep. I have added valerian, and it is improving the quality a bit, but not when I can drift off. My sleep this week is now between 6-7 hours, but I'm the type that needs a good 8. If I take nothing, I don't sleep at all.

I have been back to work for a month now, with the first 3 weeks at half time and now 3/4 time. Most days I'm okay from when I wake until late/afternoon early evening, then it's like I hit a wall physically and emotionally. I suddenly feel physically exhausted, anxious and get hit with waves of wanting to cry for no reason. Today when I woke I was already feeling like I hit the wall. I didn't make it 6 hours and my work was not great. Muscle cramps, slight headache and brain fog, anxiety out the whazoo, and waves of depression. It's keeping my job in jeopardy and not being able to work full time is hurting us financially. I'm a professional leading some large projects, but am struggling to do the tasks I know I can do, and the bosses don't like it.

I'm just so frustrated because I had my anxiety under control and have never been the type of guy who always feels like crying. I am 3 years sober and off of benzodiazepines that the doctors kept giving me like candy, but I'm at a point with this where I'd give almost anything for a drink. To access ongoing public addictions support here I need to be actively seeing a psychiatrist, but they are in such short supply that all they do is medication. If I don't try new meds they threaten to close my file. I just want to go back to being a bit anxious but able to function again. Is any of this what other people have experienced? Do others hit a wall like this on a daily basis or is this odd? Do others have issues this long after only 4 months on it? Help.

#2 fishinghat

fishinghat

    Site Partners

  • Active Members
  • PipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPip
  • 12,756 posts
  • LocationMissouri

Posted 26 March 2021 - 05:29 PM

Welcome JJM

 

Most take 6 to 8 months to start to turn things around. Also we normally shot for around a 6 to 8 month wean although that varies. I normally do not do this but your situation is similar to someone who posted a little earlier so I am going to link to my post there. If you have any questions do not hesitate to let us know.

 

https://www.cymbalta...mbalta/?p=96451


#3 JJM

JJM

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 26 March 2021 - 06:27 PM

Thank you for that info, everyone has been questioning me on how long this will take and are sceptical that I'm not past it already. I went from being a functional and respected professional, to a basket case. I wish I had discovered this site months ago.

#4 fishinghat

fishinghat

    Site Partners

  • Active Members
  • PipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPip
  • 12,756 posts
  • LocationMissouri

Posted 27 March 2021 - 07:10 AM

Well you have to understand, there is a long history of Eli Lilley avoiding the subject of terrible withdrawal. Even after numerous court cases they still are not required to train drs on the aspects of the withdrawal. If the drs don't know than those people around you won't know. It is sad that this can happen but it does. 


#5 frog

frog

    Like a Family Member

  • Active Members
  • PipPipPipPipPipPipPip
  • 570 posts

Posted 01 April 2021 - 03:35 PM

Hey JJM,

Just to chime in to give you back a sense of sanity when everyone is questioning your recovery. I'm a very healthy person. I've had always had some uncontrolled anxiety I would say but I was going along fine. I probably could have used a good therapist and that's all. 

 

About 10 years ago I had a bout of really terrible pelvic pain that would not go away. A doctor ended up putting me on Effexor which is very similar to Cymbalta because it works as a kind of nerve blocker. I remember the doctor even joked that if I had anxiety it would help me with that too. A year later I came off of it basically cold turkey (didn't know any better). I had 2 panic attacks 2 nights in a row. Though I was dying because I had never had one before and that was it. Over the next year the pelvic pain came roaring back so I got put on Cymbalta and then was on it for 5 or so years at 60mg. I started seeing a physical therapist and was feeling better and wanted to get off. I tapered down in what I thought was a slow fashion but ended up going cold turkey from about 20mg to 0. Was doing ok for 3 weeks, then did a strenuous workout class, which made my adrenaline go haywire and sent me into a panic attack spiral. Basically just sent my entire system into a tailspin. That was November 2019. It's been about a year an a half and I'm still not 100% better. I definitely have more anxiety than before I started Cymbalta (it's more physical now rather than just thoughts) and I have horrible insomnia. But I would say the worst stuff (the panic attacks) stopped after about 5 months. 

 

Hope that helps! Hang in there! It does take time and patience but it will get better slowly. Adding supportive supplements, therapy, breathing exercises, etc. all helps move things along too


#6 JJM

JJM

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 01 April 2021 - 06:39 PM

Thanks so much Frog, I really appreciate you sharing your experience. The major depression seems to be mostly gone, but the randomness of the anxiety attacks can be so tough. Not to mention with the anxiety comes physical issues (ibs, anxiety related chest pain, rapid heart rate, etc) as well, which can be extremely inconvenient.



0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users